Serum thyroglobulin levels are often elevated in Graves’ disease (GD) and in most cases decrease during treatment. Its relation to Graves’ orbitopathy (GO) has not been clarified. Previously, a risk of GO has been linked to smoking, TSH receptor stimulation, high TSH-receptor antibodies (TRAb), low thyroid peroxidase and thyroglobulin antibodies (TPOAb, TgAb).
We examined Tg levels in 30 consecutive patients with GD were given drug therapy (methimazole + thyroxine) for up to 24 months. GO was identified by clinical signs and symptoms. 17 patients had GO, 11 of whom had it at diagnosis while 6 developed GO during treatment. During the study, 5 subjects were referred to radioiodine treatment, 3 to surgery. The remaining 22 subjects (GO n = 12, non-GO n = 10) completed the drug regimen.
At diagnosis, Tg levels in GO patients (n = 11) were higher (84, 30-555 µg/L, median, range) than in non-GO patients (n = 19) (38, 3.5-287 µg/L), p = 0.042. Adding the 6 subjects who developed eye symptoms during treatment to the GO group (n = 17), yielded p = 0.001 vs. non-GO (n = 13). TRAb tended to be higher, while TPOAb and TgAb tended to be lower in the GO group. For the 22 patients who completed the drug regimen, Tg levels were higher in GO (n = 12) vs. non-GO (n = 10), p = 0.004, whereas TRAb levels did not differ.
The data may suggest that evaluation of thyroglobulin levels in GD could contribute to identify patients at increased risk of developing GO. Possibly, thyroidal release of Tg in GD reflects a disturbance that also impacts retroorbital tissues.